Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 7, 2017, 7:55 PM EDT for Franklin County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 7:55 PM EDT (23:55 UTC)
- Expired
- Jul 7, 2017, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, NY
The radar
The Burlington radar (KCXX), 115 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:14 PM EDT | FLASH FLOOD | Bangor, NY | WATER OVER 1 TO 2 MILE SECTION OF COUNTY ROUTE 8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WGUS51 KBTV 072355
FFWBTV
NYC033-080300-
/O.NEW.KBTV.FF.W.0010.170707T2355Z-170708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
755 PM EDT FRI JUL 7 2017
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Northern Franklin County in northern New York...
* Until 1100 PM EDT
* At 753 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Doppler radar indicates that 2
to 4 inches of rain has fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Moira, Bangor, Fort Covington, Bombay, Malone, Burke, St. Regis,
Chateaugay, Brushton, Dickinson, Constable, Earlville, Fort
Covington Center, West Bangor, Whippleville, South Bombay, Burke
Center, Hogansburg, Westville Center and North Burke.
Additional rainfall amounts around an inch is possible in the warned
area.
LAT...LON 4500 7466 4499 7434 4500 7403 4476 7399
4473 7461 4495 7464 4496 7467 4500 7468
4501 7467
$$
BANACOS1 follow-up statement
982
WGUS71 KBTV 080156
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
956 PM EDT FRI JUL 7 2017
NYC033-080206-
/O.CAN.KBTV.FF.W.0010.000000T0000Z-170708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-
956 PM EDT FRI JUL 7 2017
...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4500 7466 4499 7434 4500 7403 4476 7399
4473 7461 4495 7464 4496 7467 4500 7468
4501 7467
$$
BANACOSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 7:48 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 7, 7:48 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Burlington VT 748 PM EDT Fri Jul 7 2017 .SYNOPSIS... A weak mid-level disturbance moving eastward from western New York will bring continued showers and thunderstorms into this evening, with the strongest storms expected across northern New York into northwestern Vermont. Small hail, gusty winds, and brief heavy downpours are expected. Abundant cloud cover with another round of showers and possible thunderstorms is possible on Saturday, as a cold front moves into the North Country. The most widespread shower activity is expected during the morning into the early afternoon hours, with gradual clearing later in the day. Slight cooler temperatures and lower humidity levels are expected on Sunday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 333 PM EDT Friday...Multi-cellular convective storms are ongoing at 1930Z near the eastern slopes of the Adirondacks enewd into the Champlain Valley. Have seen some briefly heavy rain (KPBG) and reports of wind gusts of 25-30 mph thus far. Also getting some isold tstm development along the spine of the northern Green Mtns. As anticipated, getting some brief stronger cores, but mid-level weakness in the hodograph (flow <20kts) is limiting overall convective structure and organization. Continuing to expect a few stronger cores with brief hail/gusty winds possible, along with heavy downpours, thru the early evening hrs. Instability is highest across nrn NY into nwrn VT, with SBCAPE values 1500-2000 J/kg. We'll see the convective storms gradually weaken as they move ewd across central/ern VT, especially toward sunset with loss of daytime heating and loss of steeper low-level lapse rates. Total rainfall generally 0.25-0.5", with localized areas up to 1" rainfall possible with slower moving/training cells across nern NY/nwrn VT. We'll continue to monitor convective trends next several hrs. Will see a bit of a lull in shower activity late this evening into portions of the overnight hrs. However, stronger shortwave trough moving in from wrn NY will result in an increase in shower activity toward daybreak on Saturday across nrn NY, and across much of VT 12- 18Z Saturday. Anticipate an additional 0.25-0.5" with this activity. May see a few embedded convective elements with a few rumbles of thunder. Timing is a bit off though for much of a severe threat. Best chances would be far ern VT where atmosphere may begin to destabilize before passage of sfc cold front during the early aftn. We'll need to monitor that potential in ern VT, but otherwise the early timing and widespread cloudiness should limit overall instability. Should see clearing from west-east later Saturday aftn, with drier air on nw low-level flow during the evening and overnight hours Saturday night. High temperatures on Saturday generally a few degrees cooler, mainly in the mid-upr 70s. Lows Saturday night expected to fall back into the mid 50s. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 333 PM EDT Friday...Fairly quiet to start with a dry airmass in place across the region. However, moisture will be on the increase during the day with precipitable water values climbing from 0.5 to 0.75 inches Sunday morning to 1 to 1.3 inches by Sunday evening. There really isn't that much to hang your hat on in terms of instability or dynamical support with CAPE values of a couple hundred Joules, just a weak surface trough in the area and no real mid or upper level shortwaves. We will still remain under the influence of a broad upper level trough and its cyclonic flow, so can't rule out a diurnally driven shower or thunderstorm but do not expect much in the way of radar coverage. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 333 PM EDT Friday...A mean broad upper trough will remain in place over the Great Lakes and northeast US for the upcoming week. There may be a few times where flow aloft flattens a bit, but these will be fleeting. Big picture, the weather pattern will continue to be unsettled with only a few brief 12 to maybe 24 hour windows where we can go with a dry forecast. Moisture and instability will increase Monday and Tuesday with a cold front approaching the region on Tuesday. There may be a weak upper level shortwave that slides across the region on Monday, but a stronger one will push through (or just south) of the area on Tuesday. So, expect a bit more activity in terms of showers and threat of thunderstorms with each passing day. After the cold front pushes through late Tuesday or Tuesday evening, we should see a bit of atmospheric drying that will just brush the area briefly before the atmosphere quickly reloads for Thursday when another cold front approaches the region. By this time, precipitable water values may be as high as 1.75 inches. For now, it appears that mid and upper level shortwave energy will be out of phase with the arrival times of the surface features, but this certainly can change beyond a couple of days out. It will bear watching, as a convergence of highest available moisture, a surface front and mid and upper level dynamical support will lead to an active weather day. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Through 00Z Sunday...Convective storms are still persisting and look like they will continue thru 03Z this evening. The northern stations, KMSS/KPBG/KBTV right now look to be the best bet for thunderstorm activity while other locations should be trending more towards just showers. Outside of the thunderstorm activity, generally VFR thru midnight tonight. May see some lower clouds with light winds and moist low-level conditions 06-12Z Saturday. Included MVFR ceilings at MPV/SLK during the pre-dawn hours. Another mid- level trough approaching from the eastern Great Lakes and an associated cold front will bring an additional period of showers during Saturday morning through midday. Can't rule out a few embedded rumbles of thunder. Intervals of MVFR conditions possible areawide during 12-18Z Saturday. Outlook... Saturday Night: VFR. NO SIG WX. Sunday: VFR. Breezy. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Chance SHRA...Slight Chance TSRA. Tuesday: VFR. Likely SHRA...Slight Chance TSRA. Tuesday Night: VFR. Chance SHRA...Slight Chance TSRA. Wednesday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...JK LONG TERM...JK AVIATION...Banacos/Verasamy
Hazardous weather outlook, Jul 7, 11:59 AM EDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 1159 AM EDT Fri Jul 7 2017 NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>018-081600- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Western Chittenden-Lamoille-Washington- Western Addison-Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison- 1159 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected this afternoon across portions of northern New York and western Vermont. A few stronger storms are possible, containing gusty winds and small hail, in addition to dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003-004-007-010-012-019-081600- Orleans-Essex-Caledonia-Orange-Windsor-Eastern Rutland- 1159 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for central Vermont, northeast Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. A few thunderstorms are possible this evening across central and eastern Vermont. Cloud to ground lightning is expected to be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 4:09 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
409 PM EDT FRI JUL 7 2017
VTZ008-072100-
Washington-
409 PM EDT FRI JUL 7 2017
...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
WASHINGTON COUNTY...
At 406 PM EDT, strong thunderstorms were located in a line from near
Waterbury south to near Waitsfield, and moving east at 10 to 15 mph.
Winds in excess of 30 mph are possible with the storms. Torrential
rainfall is also occurring, and may cause localized flooding, and
quick rises on smaller streams and brooks. Do not drive your vehicle
through flooded roadways.
Locations impacted include...
Barre, Montpelier, Barre Town, Calais, Northfield Village, Warren,
Northfield, Waterbury Village, Moretown, East Montpelier, Waitsfield,
Barre City, Waterbury, Berlin, E F Knapp State Airport, Middlesex,
Duxbury, Worcester, Fayston and Roxbury.
LAT...LON 4414 7248 4416 7255 4415 7256 4416 7259
4409 7263 4410 7289 4439 7279 4442 7242
TIME...MOT...LOC 2006Z 268DEG 10KT 4420 7271
nashSpecial weather statement, Jul 7, 4:40 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
440 PM EDT FRI JUL 7 2017
VTZ008-010-072145-
Washington-Orange-
440 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE AND
SOUTHWESTERN WASHINGTON COUNTIES...
At 439 PM EDT, a strong thunderstorm was located over Roxbury, moving
southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, in addition to dangerous cloud-to-ground lightning.
Locations impacted include...
Braintree Hill, Northfield Village, Orange, Washington, Northfield,
Websterville, Randolph, Roxbury, Williamstown, Brookfield, Braintree,
Chelsea, Barre Town, Berlin, Waitsfield, Warren, Tunbridge, East
Brookfield, East Randolph and Randolph Center.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4388 7255 4400 7276 4403 7274 4403 7275
4406 7286 4420 7274 4416 7236
TIME...MOT...LOC 2039Z 305DEG 8KT 4409 7273
BANACOSSpecial weather statement, Jul 7, 5:13 PM EDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Burlington VT 513 PM EDT FRI JUL 7 2017 NYZ027-030-072215- Northern Franklin-Southern Franklin- 513 PM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY... At 512 PM EDT, a strong thunderstorm was located near Malone, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm, along with dangerous cloud to ground lightning. Locations impacted include... Bangor, Malone, Burke, Chateaugay, Constable, Earlville, Fort Covington Center, West Bangor, Whippleville, Burke Center, Westville Center, North Burke, North Bangor and Brainardsville. Very heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4477 7402 4480 7448 4499 7446 4500 7403 TIME...MOT...LOC 2112Z 282DEG 11KT 4488 7436 BANACOS
Special weather statement, Jul 7, 5:24 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
524 PM EDT FRI JUL 7 2017
VTZ010-012-072230-
Windsor-Orange-
524 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE AND NORTH
CENTRAL WINDSOR COUNTIES...
At 522 PM EDT, a strong thunderstorm was located over Braintree Hill,
moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, in addition to dangerous cloud to ground lightning.
Locations impacted include...
Braintree Hill, Rochester, Braintree, Chelsea, Bethel, Brookfield,
Randolph, Royalton, Tunbridge, East Brookfield, East Randolph,
Brookfield Center, West Braintree, Mount Cushman State Park, Randolph
Center, East Bethel, West Bethel, East Braintree, Rood State Park and
West Brookfield.
Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4387 7286 4403 7274 4402 7272 4401 7268
4405 7266 4400 7243 4377 7259
TIME...MOT...LOC 2122Z 296DEG 7KT 4396 7269
BANACOSSpecial weather statement, Jul 7, 6:13 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
613 PM EDT FRI JUL 7 2017
NYZ027-028-030-031-072315-
Eastern Clinton-Northern Franklin-Southern Franklin-Western Clinton-
613 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLINTON AND NORTHERN
FRANKLIN COUNTIES...
At 612 PM EDT, a strong thunderstorm was located over Malone, moving
east at 15 mph. Dangerous cloud to ground lightning is occurring
with this storm, and heavy rainfall will cause ponding on roadways.
Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Beekmantown, Saranac,
Mooers, Moira, Altona, Bangor, Fort Covington, Bombay, Ellenburg
Depot, Bryants Mill, Lyon Mountain, Burke, Merrill, Brushton, Malone,
Churubusco, Jericho and Chateaugay.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4464 7346 4465 7458 4500 7463 4499 7408
4501 7347
TIME...MOT...LOC 2212Z 273DEG 15KT 4487 7433
BANACOSSpecial weather statement, Jul 7, 7:39 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
739 PM EDT FRI JUL 7 2017
NYZ026-027-030-087-080045-
Northern St. Lawrence-Northern Franklin-Southern
Franklin-Southwestern St. Lawrence-
739 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 739 PM EDT, a strong thunderstorm was located near Brasher Falls,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, in addition to dangerous cloud to ground lightning.
Locations impacted include...
Massena, Moira, Bangor, Fort Covington, Bombay, Malone, Bryants Mill,
Massena International Airport - Richards Field, Helena, Brasher
Falls, Burke, St. Regis, Brushton, Lawrenceville, Chateaugay,
Dickinson, Constable, Hopkinton, North Stockholm and Fort Covington
Center.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4499 7474 4501 7467 4499 7410 4467 7404
4468 7460 4472 7461 4468 7470 4468 7494
4496 7497 4497 7497 4495 7495 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
TIME...MOT...LOC 2339Z 270DEG 20KT 4478 7473
BANACOSThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:29 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 30 min |
| Jul 7, 1:43 PM EDT | Special Weather Statement | BTV | Essex | 62 min |
| Jul 7, 3:42 PM EDT | Special Weather Statement | BTV | Essex | 63 min |
| Jul 7, 5:13 PM EDT | Special Weather Statement | BTV | Franklin | 62 min |
| Jul 7, 6:13 PM EDT | Special Weather Statement | BTV | Clinton | 62 min |
| Jul 7, 7:39 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.